Tarceva - painful skin - 1263041

3 posts / 0 new
Last post
loftus
Tarceva - painful skin - 1263041

My wife is in good health after 19 months on 150 mg Tarceva daily - she is in remission, reasonably fit and enjoying life.

Side effects are diarrhoea every 3-5 days, and persistent paronychia on a few fingers and toes, all tolerable.

She had Tarceva rash, but cured it by twice daily washing with Phisohex, taking baths with paraffin oil, and using various (heavy) skin ointments. Her skin is much less dry than it was. She always wears heavy skin protection when in the sun.

But her skin is now painful all over her body, and it can become extremely itchy, especially when she is hot. Sleep is difficult. On occasions angry red spots appear, then subside in a few hours. There are no eruptions/pustules involved.

There are many comments on Grace on lotions etc that may help - but we have tried many of them, and the comments are a few years old. Can anybody provide any new tips on relieving painful skin?

She is desperate enough to consider reducing her dose from 150mg. Is this likely to help?

Many thanks in advance for any guidance provided - Grace is a godsend in our situation, as is Tarceva - and the field of TKI's is moving so quickly the medical professionals we see have little experience of it.

Alex

Dr West
Reply To: Tarceva – painful skin

If the pain is really very diffuse, it's probably not feasible to rub some topical medication all over every day. I've heard some good things about vitamin E as a cream or ointment, but I suspect that's only feasible if the skin area that is bothersome is very limited.

I don't mean to talk you into anything, but the idea of the Tarceva (erlotinib) is to have it be a sustainable treatment that is very tolerable if someone is fortunate enough to benefit from it for a long time. I would just highlight that the evidence shows that patients who have dose reductions do just as well as those who don't. I presume by her response that she has an activating EGFR mutation, and we know that such people have a higher probability of not only good response to oral EGFR inhibitors but also a higher probability of sensitivity to side effects. They therefore often need and undergo dose reduction and tend to do very well after that. I would consider it important to not only be benefiting from the treatment but to have it be tolerable.

At the very least, we tend to hold drug for a few days to a couple of weeks, allowing severe side effects to subside. After that, we might try to "rechallenge" at the same dose, as some people do well even on the same dose after a "reset", but more often people need a dose reduction and find a much better balance of efficacy and tolerability at a lower dose level.

Good luck.

-Dr. West

+++++++++++++++++++++++++
Dr. Howard (Jack) West
Medical Oncologist
City of Hope Cancer Center
Duarte, CA

Founder & President
Global Resource for Advancing
Cancer Education

loftus
Reply To: Tarceva – painful skin

Many thanks for the wise words, Dr West.

She is indeed EGFR positive, and her prolonged response to Tarceva makes it attractive 'not to change a winning team'.
But maybe the winning team needs some rest and recuperation !

Alex

<p>Curious</p>